Help needed with Pharmacology!!!

  1. Hallo everyone!

    I am starting the nursing program in August, but am currrently taking Pharmacology online, which I am struggling with a little. I am very much a people-person and I feel pretty isolated stuck behind a computer all day, plus I have no nursing experience, which is why I need to glean some of your wisdom, as I have been posed with the following question:

    "A nurse is caring for a 56 year-old diabetic client. At 1100 a fingerstick test shows this client's blood glucose level to be 250mg/dl. In response, the physician orders regular insulin 200 units to be given subcutaneously stat. The insulin is available in 100 units/ml, and the U-100 syringe is designed to hold a maximum of 100 units.
    Should the nurse prepare and administer the dosage as ordered?
    Why or why not?
    Provide a detailed analysis of your answer."

    So there it is.................. advice please anyone? I would be eternally grateful!

    Bless you and thanks!!
    •  
  2. 7 Comments

  3. by   CraftyLPN
    That sounds like an very odd order to me...200 units for a glucose level of 250????? I would call the doctor to clarify. Sounds like a mistake has been made here
  4. by   BBFRN
    I agree- that's an awefully high dose of insulin!
  5. by   GPatty
    Way too much insulin! Call the doc and clarify before anything that sounds funny or off in any way....
  6. by   NICU_Nurse
    Here is a link: http://www.fpnotebook.com/END125.htm

    If you look at no. III, you'll see an example (this is a pretty typical example for an adult) of a "sliding scale" on insulin that a doctor may write in a chart for the nurses to go by when administering insulin to a diabetic patient. As you can see, the actual units administered are very small (nowhere near 200- that would probbly kill your patient!). The biggest clue you should have from that question is that the instructor told you (within the phrasing of the question that was posed) that you would need more than one syringe to administer it. Insulin syringes are calibrated in very small degrees (100 U per syringe, and I've never seen anyone get 100U before in my life via injection!) for a reason. If you ever have a dose that requires that many syringes, you should automatically ask yourself if you've gotten the desired dose correct (ie, the doctor is wrong, it's written wrong, they forgot a decimel point somewhere, etc.). It's just an easy, quick way to add to your triple-check system of giving medications (or the "5 rights of med administration") to make sure you're giving the right dose. I work in the NICU, for example, and the doses we give are TINY compared to the adults- maybe 0.05mg of Versed vs. a larger dose for adults. Any time my IVP meds are calculated by me and I see that they aren't a miniscule amount, I know to automatically go back to the order, and look over it for mistakes, because our babies don't get that much EVER. See what I mean? Hope this helped!
  7. by   sashibeak
    Oh thank you everyone! Yes, that is a great help- thanks for the link, Kristi.

    I thought it sounded rather a lot, but what do I know??? I really appreciate everyone's replies and expert advice here!


    Thanks and have a wonderful day!
  8. by   NICU_Nurse
    Hey, you know a lot more than you think you do. Trust me!

    That's what nursing school is for! To make you feel utterly incompetent, give you a diploma, and shove you out in the world. They're paid to prepare you for dealing with doctors, who pay THEIR schools to teach THEM how to treat US like morons. It's win-win, you know?

    Good luck with your class.

    Kristi
    Last edit by NICU_Nurse on May 18, '03
  9. by   sashibeak
    *ggg* Thanks Kristi!

    You gave me a giggle there............ how right you are!!!

    Once again, any thanks for your info............ I'll be back for more......... of that I'm certain!!!

    Have a great weekend!

    Sash

close